Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The relationship between the zeros of best approximations and differentiability

Author: Peter B. Borwein
Journal: Proc. Amer. Math. Soc. 92 (1984), 528-532
MSC: Primary 41A50; Secondary 41A10
MathSciNet review: 760939
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We examine the relationship between the analytic properties of continuous functions on $ [ - 1,1]$ and the location of the roots of the sequence of best polynomial approximations. We show that if the approximants have no zeros in a certain ellipse then the function being approximated must be analytic in this ellipse. We also show that the rate at which the zeros of the $ n$th approximant tend to the interval $ [ - 1,1]$ determines the global differentiability of the function under consideration.

References [Enhancements On Off] (What's this?)

  • [1] E. W. Cheney, Introduction to approximation theory, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0222517
  • [2] A. A. Gončar, On uniform convergence of Padé approximants, Math. USSR Sb. 44 (1983), 539 559.
  • [3] G. G. Lorentz, Approximation of functions, Holt, Rinehart and Winston, New York-Chicago, Ill.-Toronto, Ont., 1966. MR 0213785
  • [4] Maynard Thompson, Approximation by polynomials whose zeros lie on a curve, Duke Math. J. 31 (1964), 255–265. MR 0160916
  • [5] J. L. Walsh, The analogue for maximally convergent polynomials of Jentzsch's theorem, Duke Math. J. 26 (1959), 605-616.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A50, 41A10

Retrieve articles in all journals with MSC: 41A50, 41A10

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society